Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 47, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 16, 2014, 1:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2014, 1:27 PM PDT (20:27 UTC)
- Expired
- Sep 16, 2014, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 66 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -571 J/kg
- Mixed-layer LCL
- 2618 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
697 WGUS56 KSGX 162027 FFWSGX CAC065-071-162330- /O.NEW.KSGX.FF.W.0047.140916T2027Z-140916T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 127 PM PDT TUE SEP 16 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...YUCAIPA...REDLANDS... * UNTIL 430 PM PDT * AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS NEAR YUCAIPA WHICH WILL LIKELY PRODUCE FLASH FLOODING. THE STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST FALLS...REDLANDS...HIGHLAND...YUCAIPA...CALIMESA...HIGHWAY 38 AND INTERSTATE 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722 $$ HARRISON
3 follow-up statements
668 WGUS76 KSGX 162100 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT TUE SEP 16 2014 CAC065-071-162330- /O.CON.KSGX.FF.W.0047.000000T0000Z-140916T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA-SAN BERNARDINO CA- 200 PM PDT TUE SEP 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING FLASH FLOODING. DUAL-POL RADAR STORM TOTAL ESTIMATES HAVE INDICATED 1.50 TO 2.00 INCHES OF RAIN HAS FALLEN IN THE CENTER OF THIS STORM SO FAR. THIS STORM WAS LOCATED JUST NORTH OF YUCAIPA. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST FALLS...HIGHLAND AND ALONG STATE ROUTE 38 WEST OF FOREST FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722 $$ JJT
132 WGUS76 KSGX 162210 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 310 PM PDT TUE SEP 16 2014 CAC065-071-162330- /O.CON.KSGX.FF.W.0047.000000T0000Z-140916T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA-SAN BERNARDINO CA- 310 PM PDT TUE SEP 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY LIGHT RAIN FALLING IN THE AREA. HOWEVER...FLASH FLOODING DUE TO A PREVIOUS THUNDERSTORM OVER THE AREA REMAINS POSSIBLE THROUGH 430 PM PDT. ALSO...ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE OVER THE AREA THROUGH THIS AFTERNOON. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST FALLS...HIGHLAND AND HIGHWAY 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722 $$ JJT
192 WGUS76 KSGX 162318 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 418 PM PDT TUE SEP 16 2014 CAC065-071-162325- /O.CAN.KSGX.FF.W.0047.000000T0000Z-140916T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA-SAN BERNARDINO CA- 418 PM PDT TUE SEP 16 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... THUNDERSTORMS OVER THE AREA HAVE DISSIPATED FOR AROUND AN HOUR NOW...AND FLASH FLOODING IS NO LONGER EXPECTED. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE NEXT FEW HOURS. NEVER DRIVE ACROSS FLOODED ROADWAYS. REMEMBER...TURN AROUND...DO NOT DROWN. LAT...LON 3421 11690 3399 11684 3394 11717 3415 11722 $$ JJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 10:15 AM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 16, 10:15 AM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1015 AM PDT TUE SEP 16 2014
.SYNOPSIS...
HIGH PRESSURE ALOFT AND MOIST EAST TO SOUTHEAST FLOW WILL HOT HUMID
CONDITIONS OVER THE REGION TODAY. THERE WILL BE A CHANCE OF
THUNDERSTORMS THIS AFTERNOON OVER THE VALLEYS...MOUNTAINS AND
DESERTS...WITH HIGHEST CHANCES IN THE INLAND EMPIRE. THE MOIST FLOW
WILL CONTINUE WEDNESDAY AND BRING ANOTHER CHANCE OF THUNDERSTORMS
THEN...BUT SOME COOLING WILL OCCUR AS THE HIGH ALOFT WEAKENS. A
RETURN TO ONSHORE FLOW WILL BRING MORE SIGNIFICANT COOLING THURSDAY
AS A TROUGH DEVELOPS OVER THE WEST COAST. THE TROUGH OF LOW PRESSURE
WILL BRING PARTLY CLOUDY CONDITIONS FRIDAY INTO THE WEEKEND WITH
TEMPERATURES MOSTLY NEAR OR A LITTLE ABOVE SEASONAL NORMALS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
STRONG SOUTHEASTERLY MOISTURE SURGE WENT THROUGH THE DESERTS THIS
MORNING AND BROUGHT PRECIPITABLE WATER VALUES NEAR 2 INCHES NEAR THE
SALTON SEA BY MID-MORNING. THIS ALSO BROUGHT STRATUS ALONG THE EAST
SLOPES OF THE MOUNTAINS AND LOCALLY GUSTY EASTERLY WINDS WEST OF THE
MOUNTAINS...WITH LOCAL GUSTS AROUND 40 MPH...INCLUDING AT HIGHLAND
SPRING IN RIVERSIDE COUNTY AND HELLHOLE CANYON AND SILL HILL IN SAN
DIEGO COUNTY. IT GAVE A SPIKE IN THE TEMPERATURES IN THE
VALLEYS...AT 10 AM...WE WERE ALREADY 97 DEGREES AT THE NWS OFFICE IN
RANCHO BERNARDO WITH A DEW POINT OF 73. DUE TO THE MORE HEAT THAN
TUESDAY IN WESTERN SAN DIEGO COUNTY...HAVE EXTENDED THE HEAT
ADVISORY TO THE SAN DIEGO COUNTY COASTAL ZONE FOR TODAY. HIGHEST
TEMPS SHOULD BE IN THE INLAND EMPIRE WHERE LOCAL TEMPS AROUND 108
COULD AGAIN OCCUR...THOUGH 100 DEGREE TEMPS WILL LIKELY OCCUR ON THE
SAN DIEGO COUNTY MESAS AND QUITE A BIT OF ORANGE COUNTY. DUE TO THE
MONSOONAL SURGE...THERE IS A GOOD SURFACE CONVERGENCE ZONE IN THE
INLAND EMPIRE AND WESTERN SAN DIEGO COUNTY...SO THUNDERSTORMS COULD
DEVELOP THERE TODAY. IF TSTORMS DEVELOP IN THE INLAND EMPIRE...HAIL
WOULD BE A THREAT DUE TO THE SHARP DECREASE IN MOISTURE ABOVE 550
MB. HRRR SHOWS THE HIGHEST QPF OVER THE INLAND EMPIRE WHERE LOCAL
RAINFALL COULD EXCEED AN INCH AND COULD BRING LOCALIZED FLOODING.
ALSO...LOCALLY STRONG WINDS COULD OCCUR AS THE STORMS WOULD BE
RELATIVELY HIGH-BASED. ALSO...THUNDERSTORMS COULD DEVELOP OVER THE
MOUNTAINS DUE TO ELEVATED HEATING IN AN UNSTABLE AIRMASS...AND
LOCALLY IN THE DESERTS...THOUGH SUFFACE BOUNDARIES DO NOT LOOK AS
FAVORABLE THERE.
THERE IS NOT TOO MUCH CHANGE IN THE THINKING FOR WED AS FORMER
HURRICANE ODILE IS TRACKING TOWARDS NW SONORA/SE ARIZONA.
PRECIPITABLE WATER VALUES WILL BE AROUND OR A LITTLE ABOVE 1.5
INCHES AT THE COAST AND POSSIBLY APPROACHING 2 INCHES IN THE DESERTS
AND CAPES EASILY OVER 1000 J/KG...WE SHOULD HAVE SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS/DESERTS AND POSSIBLY THE VALLEYS.
MODELS ARE NOT SHOWING MUCH EXPLICIT PRECIP...BUT WE COULD GET
LOCALLY HEAVY RAINS AND LOCAL FLOODING. FLOODING CHANCES DO NOT LOOK
WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH THOUGH. WE LOSE 2-3 DEG C
OF 850 MB TEMPS WED...SO GENERALLY PLACES SHOULD BE ABOUT 5 DEG F
COOLER...THOUGH WITH HIGH HUMIDITY STILL AROUND...HEAT INDEX VALUES
WILL BE CLOSE TO HEAT ADVISORY THRESHOLDS. WILL EXAMINE FURTHER. FOR
THU...MUCH DRIER AIR COMES IN FROM THE WEST...AND ONSHORE FLOW
DEVELOPS AT THE SURFACE. WE HAVE ALREADY DECREASED MTN/DESERT TSTORM
CHANCES AND MAY ELIMINATE THEM ENTIRELY IN THE AFTERNOON PACKAGE.
MODELS HAVE A CLOSED UPPER LOW OFF THE COAST OVER THE WEEKEND WHICH
COULD BRING SOME CLOUDS...BUT MOISTURE/INSTABILITY LOOK MARGINAL FOR
TSTORMS. BEST CHANCES OF ANY TSTORM ACTIVITY WILL BE OVER SAN
BERNARDINO COUNTY DUE TO THE MOISTURE PROFILE THERE. FRIDAY LOOKS
FAIRLY COOL DUE TO THE UPPER LOW BUT WILL INCREASE SOME OVER THE
WEEKEND...WITH MODERATELY HIGH HUMIDITY POSSIBLE DUE TO THE
CONTINUED HIGH SST VALUES.
&&
.AVIATION...
161519Z...MOSTLY UNRESTRICTED VIS THROUGH WEDNESDAY MORNING. CLOUDS
IN THE 5000-10000 FT MSL LAYER ALONG THE DESERT SLOPES AND PORTIONS
OF THE ADJACENT DESERTS WILL CONTINUE THROUGH 1800 UTC. 1800-17/0300
UTC TIME-FRAME...SCT-BKN CLOUDS AT OR ABOVE 8000 FT MSL WITH
ISOL-SCT THUNDERSTORMS/SHOWERS DEVELOPING OVER THE
MOUNTAINS...VALLEY...INCLUDING THE INLAND EMPIRE AND POSSIBLY OVER
PORTIONS OF THE DESERTS. THUNDERSTORMS MAY PRODUCE SMALL
HAIL...GUSTY/ERRATIC WINDS AND LOWERED VIS DUE TO HEAVY RAIN. CB TOPS
35000-45000 FT MSL POSSIBLE. ALSO...E WIND GUSTS 25-35 KT ALONG MTN
RIDGES...COASTAL SLOPES AND INTO THE VALLEYS WILL RESULT IN MODERATE
UP/DOWNDRAFTS AND POSSIBLE LLWS THROUGH 17/0000 UTC.
&&
.MARINE...
819 AM...NO HAZARDOUS MARINE WEATHER EXPECTED THROUGH SUNDAY.
&&
.BEACHES...
AT 8 AM...THE SAN CLEMENTE BASIN BUOY SHOWED A SOUTHWEST SWELL AT
AROUND 4 FEET/19-21 SECONDS...AND THE NEARSHORE BUOYS SHOWED A
SOUTH-SOUTHWEST SWELL AT 3 FEET/20 SECONDS. THIS IS LARGER THAN
WHAT THE WAVE WATCH 3 FORECAST OF ONLY 2 FEET SHOWED. CONSIDERING
THIS...ELEVATED SURF OF 4-6 FEET ALONG SOUTHWEST FACING BEACHES AND
WIDESPREAD STRONG RIP AND LONGSHORE CURRENTS IS LIKELY THROUGH
THURSDAY. THUS...A BEACH HAZARDS STATEMENT HAS BEEN ISSUED...EFFECTIVE
THIS MORNING THROUGH EARLY THURSDAY EVENING. THE SOUTH-SOUTHWEST SWELL
WILL SLOWLY LOWER FRIDAY INTO THE WEEKEND...DIMINISHING THE SURF AND
RIP CURRENT THREAT.
&&
.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED THIS AFTERNOON DUE TO POSSIBLE
THUNDERSTORMS OVER THE VALLEYS...MOUNTAINS AND DESERTS. ACTIVATION
IS AGAIN POSSIBLE WEDNESDAY AFTERNOON IN THE SAME AREAS. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO
THE NATIONAL WEATHER SERVICE AS SOON AS IS SAFELY POSSIBLE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HEAT ADVISORY UNTIL 7 PM PDT THIS EVENING FOR THE ORANGE COUNTY
COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL
AREAS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND
FOOTHILLS.
BEACH HAZARDS STATEMENT THROUGH THURSDAY EVENING FOR THE BEACHES
IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...MAXWELL
AVIATION/MARINE/BEACHES...HARRISONIn the hours before
Special weather statement, Sep 16, 1:18 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 118 PM PDT TUE SEP 16 2014 CAZ043-050-162115- SAN DIEGO COUNTY VALLEYS- SAN DIEGO COUNTY COASTAL AREAS- 118 PM PDT TUE SEP 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL 215 PM PDT... AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RANCHO SAN DIEGO...OR NEAR EL CAJON...MOVING WEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...LA MESA...LEMON GROVE...SPRING VALLEY AND BONITA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3265 11708 3297 11713 3304 11689 3266 11674 TIME...MOT...LOC 2017Z 076DEG 7KT 3275 11695 JT
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:42 AM PDT | Beach Hazards Statement | SGX | San Diego | 61 hr |
| Sep 16, 1:18 PM PDT | Special Weather Statement | SGX | San Diego | 57 min |
| Sep 16, 1:39 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 51 min |
| Sep 16, 2:22 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 16, 2:24 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 16, 2:29 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 61 min |
| Sep 16, 3:00 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 4 hr |
| Sep 16, 3:27 PM PDT | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Sep 16, 3:29 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 91 min |
| Sep 16, 4:34 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.